Baclofen and Gamma-Hydroxybutyrate Withdrawal
- First Online:
- Cite this article as:
- LeTourneau, J.L., Hagg, D.S. & Smith, S.M. Neurocrit Care (2008) 8: 430. doi:10.1007/s12028-008-9062-2
- 220 Downloads
Benzodiazepine treatment of life-threatening gamma-hydroxybutyrate (GHB) withdrawal is frequently unsatisfactory. Animal studies suggest strongly that treatment with GABAB agonists, such as baclofen, will be a more effective strategy.
A case report from the medical intensive care unit (ICU) of the university tertiary care hospital.
A 61-year-old woman was admitted to the medical ICU for severe withdrawal symptoms from chronic GHB use. This manifested as delirium, tremor, and seizures despite only small decreases in GHB dose and treatment with benzodiazepines. The addition of baclofen allowed the rapid sequential decreases in the GHB dose without seizure or delirium and resulted in long-term improvement of her tremor.
Baclofen, a GABAB agonist, may be a useful agent in the treatment of severe GHB withdrawal.
KeywordsGamma-hydroxybutyrate dependence Baclofen Intention tremor
List of Abbreviations
Intensive care unit